MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK DELIVERY CATHETER; DQY

PENUMBRA, INC. BENCHMARK DELIVERY CATHETER; DQY
Model Number BMK6F95MBER120
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing an embolization procedure in the middle meningeal artery (mma) using a benchmark delivery catheter (benchmark), a non-penumbra catheter and a non-penumbra sheath.It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician experienced resistance advancing the non-penumbra catheter into the benchmark.Therefore, the physician decided to withdraw the catheter; however, the catheter became stuck inside the benchmark.When the physician pulled on the non-penumbra catheter, the benchmark broke at the distal end.Subsequently, the distal part of the benchmark migrated to the iliac artery.The benchmark and the non-penumbra catheter were removed from the patient.Then, through a second access point at the opposite side in the groin, a snare device and a balloon were introduced, and the broken part of the benchmark was successfully retrieved.The procedure was completed using a new benchmark, a new catheter, and a new sheath through the second access point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned benchmark confirmed that the catheter was fractured.Evaluation also revealed that the device was stretched near the fracture location.This damage typically occurs due to forceful retraction of the benchmark against resistance.Based on the reported event, resistance was experienced manipulating the non-penumbra select catheter inside the benchmark.This may have contributed to the damage observed on the benchmark catheter.The distal fractured benchmark segment was damaged throughout its length.This damage was likely incidental to the reported complaint and may have occurred during snaring and removal from the patient.Penumbra products are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13419573
Report Number3005168196-2022-00035
Device Sequence Number5047698
Product Code DQY
UDI-Device Identifier00814548014173
UDI-Public00814548014173
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K142321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/08/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2024
Device Model NumberBMK6F95MBER120
Device Catalogue NumberBMK6F95MBER120
Device Lot NumberF109147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/11/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2022
Supplement Date Received by Manufacturer02/02/2022
Initial Report FDA Received Date02/01/2022
Supplement Report FDA Received Date02/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Date Report Sent to FDA01/01/2005